When Can I Get Laser or Chemical Treatment for Acne Scars After Accutane?
- Asked by manofth8nks in Puyallup, WA
- 4 years ago
I am another victim of nodular acne, and thanks to Accutane, that problem was taken care of. Except for the scars.
I don't have a large amount of them, but I have several large ones, and a very noticeable one on the right side of my nose. So I am obviously looking to get a laser treatment/surgery for this. Now I have been told many different lengths of time to wait, I have heard 6 months, 2 years, and a couple other opinions.
But I never did finish my treatment of Accutane, as I only took it for 2 and a half months, as it was making me lose hair at a speedy rate. So does that still mean I should wait 6 months or 2 years? Or does that mean that maybe I could have it done sooner? My acne is very small now, and there are no more cysts, I just have these scars that haunt me. Please help.
Editor's Note: See related question, Accutane cures Acne but leaves Scars
Have acne scar treatments a year after Accutane
Thanks for your question.
I understand that you had been on Accutane for only a couple months, and did not finish the full course. But, it is generally advised to wait one year after any Accutane treatment before pursuing any kind of elective surgery or laser surgery. Of course, there are many variables, namely, what type of procedure you plan on doing (ablative laser, nonablative laser, microdermabrasion, chemical peels, etc). Any procedure that causes bleeding or scabbing must be done after waiting a minimum of one year post accutane.
In my opinion, a fractional CO2 laser (fractional ablative) is probably the best laser treatment for acne scarring. There are others such as the Fraxel and Palomar (fractional nonablative), but you get the most bang for your buck from the fractional CO2. To do this laser, I would strongly recommend waiting at least one year after accutane.
Hope this helps!
Minimal wait of 6 months after completion of Accutane before scar revision treatment
Wait 6 months after Accutane before acne scar treatments
I would still suggest that you wait 6 months because of that theoretical increased risk of scarring with any procedure that damages the epidermal/dermal barrier, which would include peels and laser treatments.
Another reason to wait 6 months, however, is that any acne recurrence is most likely to occur by 6 months after discontinuation of Accutane. In the event of acne recurrence, you may wish to consider a low-dose accutane regimen, since side effects are dose-related (the higher the dose, the worse the side effects).
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.